Alert archive / Michigan / Frost Advisories in 2008

Frost Advisory 3, NWS Grand Rapids, MI

May 18, 200823 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 18, 2008, 3:32 PM EDT for 23 counties in Michigan. It took effect at May 18, 2008, 11:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 3:32 PM EDT (19:32 UTC)
In effect from
May 18, 2008, 11:00 PM EDT
Expired
May 19, 2008, 7:47 AM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 17, 3:32 PM EDT, 24 hours earlier.

Area forecast discussion, May 17, 3:32 PM EDT, 24 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT SAT MAY 17 2008

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(332 PM EDT SAT MAY 17 2008)
AS COLDER AIR FROM CANADA FILTERS IN...THE WEATHER
WILL REMAIN UNSETTLED OVER THE GREAT LAKES REGION INTO SUNDAY NIGHT.
WHILE MAINLY DRY WEATHER IS EXPECTED FOR THE MIDDLE PART OF NEXT
WEEK...THE COOL PATTERN IS EXPECTED TO PERSIST.
&&

.SHORT TERM...(332 PM EDT SAT MAY 17 2008)
(TONIGHT THROUGH MONDAY NIGHT)
THE MAIN CHALLENGE OVER THE SHORT TERM DEALS WITH THE CHANCE FOR
THUNDERSTORMS AND ANY SEVERE WEATHER POTENTIAL FOR TONIGHT.
THE ATMOSPHERE IS CHARACTERIZED BY LOW FREEZING AND -20 DEG C LEVELS
AND SEVERAL SHORTWAVES EMBEDDED IN A STRONGER NORTHWEST FLOW.  ONE
SHORTWAVE AS OVER THE U.P.  AND TRACKING SOUTHEAST. THE CONVECTION
AHEAD OF THIS WAVE LOOKS TO IMPACT MAINLY NORTHERN LOWER MICHIGAN.
MY NORTHERN COUNTIES COULD SEE SOME OF THESE STORMS.  WITH STEEP MID
LEVEL LAPSE RATES AND STRONGER WINDS ALOFT AND ISOLATED SEVERE
THUNDERSTORM COULD OCCUR.  HOWEVER WITH A LACK OF LOW LEVEL
MOISTURE IT APPEARS THE COVERAGE OF STRONGER CELLS WILL BE LIMITED.
GIVEN THE LOW FREEZING LEVEL...ANY THUNDERSTORM THAT DOES FORM COULD
PRODUCE PEA SIZE HAIL.  THE STRONGEST SHORTWAVE ARRIVES AFTER 06Z
TONIGHT.  THIS FEATURE SHOULD IMPACT MAINLY MY SOUTHERN COUNTIES.
THIS FEATURE IS RATHER ORGANIZED AS IT APPROACHES NRN MN WITH COLD
CLOUD TOPS ON IR IMAGERY.  ELEVATED INSTABILITY ARRIVES OVERNIGHT SO
WE COULD SEE A THUNDER THREAT AS THIS WAVE PULLS THROUGH.  I WILL
RAISE POPS FOR THE CWA AND MENTION SOME THUNDER THROUGH MIDNIGHT.

I DID NOT CHANGE MUCH WITH THE REST OF THE FORECAST.  JUST SOME
MINOR TEMPERATURE CHANCES.  WE WILL NEED TO MONITOR THE FROST/FREEZE
THREAT SUN NIGHT IF WE CAN CLEAR OUT AND DIMINISH THE WINDS.

&&

.LONG TERM...(332 PM EDT SAT MAY 17 2008)
(TUESDAY THROUGH FRIDAY NIGHT)
LOOKS LIKE A PATTERN CHANGE FOR THE EXTENDED PERIOD. THE GFS HAS
COME INTO MUCH BETTER AGREEMENT WITH THE ECMWF...WHICH HAS BEEN
PRETTY CONSISTENT RUN-TO-RUN FOR A WHILE NOW. THEY SHOW THE CURRENT
UPPER TROUGH OVER THE GREAT LAKES BEING REPLACED WITH A HIGH
AMPLITUDE RIDGE OVER THE PLAINS AND UPPER MISSISSIPPI VALLEY. AS THE
PATTERN CHANGES A WEAK SHORT WAVE WILL BE PASSING OVERHEAD ON
TUESDAY. WE/RE GOING TO RETAIN THE MENTION OF CHC POPS FOR THIS
FEATURE. AFTER THAT GOES BY A SFC HIGH WILL DEVELOP AND EXTEND FROM
NEAR JAMES BAY SOUTH TO THE DEEP SOUTH. THAT WILL INITIALLY KEEP A
COOL DRY CANADIAN AIRFLOW MOVING INTO THE CWA. THE NE WINDS WILL
PROBABLY KEEP TEMPS BELOW AVERAGE FOR THE MIDDLE OF NEXT WEEK. BUT
AS A SFC LOW IN THE PLAINS DEEPENS AND SOUTH FLOW STRENGTHENS
HEIGHTS WILL GRADUALLY RISE AND SFC TEMPS WILL RESPOND BY CLIMBING
INTO 70S BY SATURDAY. FORECAST SOUNDINGS SHOW A DRY PROFILE OVER THE
REGION AND A CAPPING INVERSION COURTESY OF THE UPPER RIDGE. BECAUSE
OF THIS WE DECIDED TO REMOVE POPS AFTER TUESDAY. THE SFC HIGH TO THE
NORTH SHOULD BE IN CONTROL AND CONVECTION IS EXPECTED REMAIN WEST OF
THE CWA. MEMORIAL DAY WEEKEND ACTUALLY LOOKS WARM AND SOMEWHAT SUNNY
AT THIS POINT.

&&

.MARINE...(332 PM EDT SAT MAY 17 2008)
SCA TONIGHT THROUGH 18Z SUNDAY. WHILE WAVES AND WINDS WERE
UNDER CRITERIA AT THIS TIME...AS COLDER AIR FLOWS IN OVER LAKE MI
VALUES WILL BE INCREASING.  ADDED SOME THUNDER TO THE HAZARDOUS
WEATHER OUTLOOK FOR THE NEARSHORE WATERS.

&&

.AVIATION...(132 PM EDT SAT MAY 17 2008)
CU IS BUILDING RAPIDLY ACROSS INTERIOR PORTIONS OF SW LWR. WRN TAF
SITES WILL LIKELY REMAIN RAIN FREE...UNTIL LATER TONIGHT WHEN
ANOTHER SHORT WAVE DROPS SOUTH AND GIVES US A CHANCE OF LIGHT RAIN
AGAIN. STEEP LAPSE RATES WILL GENERATE SOME THUNDER ACROSS INTERIOR
LOWER MICHIGAN THIS AFTERNOON. ADDED VCTS TO THE TAF SITES. THUNDER
THREAT WILL DIMINISH WITH SUNSET. GENERALLY VFR CONDITIONS EXPECTED.

&&

.HYDROLOGY...(332 PM EDT SAT MAY 17 2008)
NO HYDRO ISSUES EXPECTED SINCE ANY RAINFALL THROUGH THIS WEEKEND
WILL BE LIGHT AND NOT SIGNIFICANT ENOUGH TO RESULT IN ANY HYDRO
ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT TONIGHT THROUGH
18Z SUN.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    93
MARINE        MJS
AVIATION:     93
HYDROLOGY:    MJS
Hazardous weather outlook, May 17, 4:10 PM EDT, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SAT MAY 17 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
410 PM EDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHWEST LOWER MICHIGAN. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH POSSIBLE.  THE MAIN STORM MOTION WILL BE SOUTHEAST AT 35 MPH.
CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY DOWNPOURS WILL ACCOMPANY
ANY OF THE THUNDERSTORMS.

IN ADDITION THERE IS AN INCREASED FIRE DANGER RISK THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD THE END OF THE WEEK ON
THURSDAY AND FRIDAY AS A WARM FRONT LIFTS TOWARD THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 PM EDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONDITIONS WILL BE HAZARDOUS TO SMALLER CRAFT BOTH THIS AFTERNOON AND
TONIGHT AS WAVES ARE EXPECTED TO RUN BETWEEN 3 AND 5 FEET.
THERE COULD A THUNDERSTORM THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WAVES WILL REMAIN IN THE 3 TO 5 FOOT RANGE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE MJS

Nearby

Frost Advisories in Michigan, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.